Hi, I am going on DMD for the first time. I have RRMS. ANY SUGGESTIONS ON WHICH MEDICATION WORKED FOR YOU ??? ANY HELP WOULD BE APPRECIATED THANKS
Recommending which DMD to try is a tricky question to answer. We’re all affected differently by MS, and in the same way, we can react differently to each DMD. One person may be really helped by a particular DMD, but the same one might do nothing for another person. I started out on Betaferon but it made no difference. Then I switched to Rebif, which was great. But after a while it began to affect my liver, so I came off it and started Tysabri, which was also good. However, that’s not to say you’d have the same experience on any of those. Betaferon may work wonders for you, there’s no way of knowing till you try it.
Something to consider if how each one is taken - self inject, tablets, hospital infusion… It’s worth thinking about how it fits with your lifestyle. There’s more information here - Disease modifying therapies | Multiple Sclerosis Society UK
An important thing to remember is that, if one doesn’t work for you for whatever reason, you can always switch to another one.
Whichever you choose, I hope it works out.
Listen to your neurologist and MS nurse, I know the current fashion is for patient led therapy and I’m all for informed choice, but these are trained professionals with years of experience and would not prescribe drugs unless they thought it would help you.
I’ve been put on Tecfidera, I’ve only been on it for 4 months so I don’t know if it’s working! It’s really important to follow all the instructions on how to take, eating a high fat high protein meal before taking the drug. I’ve had no gastric side effects, just flushing which could be better described as turning into a human glow stick!!!
i turn into an oompah loompah when i flush!
if i wasn’t such a lanky thing i could get a part in any sequel!
Ha!! You can’t really describe how hot it is to those who haven’t experienced it! I reckon if you were quick you could fry an egg on my face!
I started on my first DMD - Tecfidera 8 months ago. I saw neuro after 4 months but as i’d had 3 colds I had had a really bad 4 months. He suggested I continue for another 4 months to see how I feel the Tecfidera is going. My question is I do get muscle stiffness, mild tremors and tingling. Does this mean that the Tecfidera is not working or not right for me or should I still expect all these symptoms? I get the flushing but apart from that I haven’t had any other side effects from the Tecfidera.I know the neuro will ask me if it is helping when I see him next and at this point I can’t really say ! Any advice would be appreciated.
I’m in a similar boat, since starting Tecfidera (which sounds like a resort in Spain!) I’ve had a relapse. However the MS nurse said that this can’t be attributed to the Tec not working as I’ve only been on it for a few months and the damage which caused the relapse could have happened previously. I found an app which is a symptom diary and I have spent time thinking back to all the symptoms I had which sent me to the Neurologist in the first place and documenting them with approximate dates. Then I have continued to maintain this symptom diary. I can print this off and when I’m next in clinic I can give it to them, they can then decide how my treatment is going.
I’m really new at this, I was diagnosed in August 2017 but didn’t get seen in the MS clinic until February 2018. At this time the neurologist said I qualified for DMD due to the variety of my symptoms over the previous 3 years since my first optic neuritis. I didn’t start the Tec until March after they had done the blood tests. Since then I’ve had one full relapse, with all my previous symptoms coming back or the ones I live with daily being worse. I think it was partly stress related as things at work were not great. The problem with being new, I don’t know what is normal to my MS so I have no way of knowing if the Tecfidera is helping or not! What I’d like is another MRI to compare with the last one I had in March 2017, but they don’t seem to think it’s necessary.
Sorry this isn’t much help, but I can offer my sympathy and support!!!
I’ve been on 4 different DMDs over the last 15 years, and I’ve had stiffness & spasms etc on all of them. So personally, I don’t think it’s a sign that the drugs aren’t working. The main purpose of them is to reduce the relapse rate, and also to slow disease progression, rather than prevent specific symptoms. There are various other drugs you can get which help with those kinds of symptoms, things like baclofen or gabapentin. If they’re troubling you, speak to your GP or MS nurse.
the sh*t feeling is part of my life.
it’s just the degree of sh*t that changes.
is it a barrow load?
a bucket load?
tecfidera may be quietly working wonders but it isn’t noticeable to me.
having said that i’m truly grateful for getting this on the nhs.
i could write a thesis on stoicism!
humour gets me through, although my humour is becoming more and more sardonic!
oh and my flush has started again,
oompah loompah time.
As I said in my post I am on my first DMD - tecfidera. I like you also understood that the idea of a DMD is to reduce the amount of relapses and hopefully to slow progress of the MS. What I dont understand is if we still have our ‘usual’ symptoms - stiffness, spasms etc why do some people change to a different DMD? My neuro did ask if I thought the Tecfidera was helping after 4 months. I couldnt really answer although no relapses in that timee but I couldnt say if there would have been one without the Tec?
Any more advice greatly received.
I too had 4 DMDs while still relapsing remitting. Avonex screwed with my brain (so badly I couldn’t explain what it was doing to me), Copaxone seemed to work with no side effects, until it didn’t work any more. Tysabri gave me hepatitis, Tecfidera gave me raised lymphocytes.
Basically, everyone reaction to DMDs is different. For example, Dan (he_funk) had adverse liver enzymes from Rebif, but was fine on Tysabri. Tysabri gave me adverse liver enzymes. (Btw, hepatitis/raised liver enzymes sounds scarier than it is! Your liver is very resilient and usually recovers very quickly.)
So the way to approach DMDs is to try one out that seems to fit with your lifestyle, and gives the best possible relapse reduction rate, with expected side effects that you think you can live with. Taking advice from your MS nurse is the most useful thing when making decision.
Don’t forget the point of a DMD is to reduce relapses and the severity of relapses. They won’t necessarily reverse damage and you can still have symptoms without it meaning the DMD isn’t working.
Oh and the neuro who asked if the Tecfidera was working after 4 months sounds like a bit of a numpty to me. Firstly, how do you know? You might have been relapsing without it, but who knows? Secondly, 4 months isn’t long enough to tell, even were it possible to know what would have happened without the drug!
I expect different people have different reasons for switching. I switched Betaferon as it did nothing to stop relapses. I came off Rebif because of side effects (which only showed up on blood tests, nothing I ‘felt’), and I decided to come off Tysabri because my risk of PML got pretty high (if you don’t know what that is, it’s not something yo want to get!). I’ve now been on Tecfidera for a couple years. I’ve not had any relapses, and side effects have been minimal, so I’'m happy to stay on it. Like you say, maybe we wouldn’t have had any relapses anyway. But that’s just a mystery we’ll never know!
I think there are 3 main reasons why people switch - little effect on relapses, side effects are too bad, or your neuro isn’t happy with results on the blood tests we all take for monitoring. With Rebif, Tysabri & Tec, I’ve been happy to stay on them while they seem to be working - ie, no/minimal relapses. But when it comes to the daily fluctuations of individual symptoms, I just take other pills.
I know with MS, something that can be taxing is the amount of variability & unknowns. Symptoms are worse or better every day; there’s no way of knowing what the future holds. I’ve had it for 16 years now, and I’ve learned to live with it. If I feel crap one day, I’ll probably feel fine the next. I may be getting bad leg spasms right now, but they’ll stop in a bit. It can be bewildering at first, but with time you’ll learn to ‘read’ your body and get used to it . Hope that helps!
Thanks for you reply,it helps to get info from others going through the same issues. I am feeling quite good at the moment on my Tecfidera and 4 days in to Modafinil. I am due MRIs in 3 weeks and my regular blood test. I will see my Neuro in August so if things are the same then I will be happy to continue as I am .
I am beginning to realise that I do need to rest regularly . I am working so try to get rest each day after work before dinner!
We have a house full here so always something happening!
Thanks all for your replies and support on this. I am sure I will have another question soon.